A Nonparametric Estimator of the Covariance Function for Functional Data. / Sancetta, Alessio.

In: Econometric Theory, Vol. 31, No. 6, 12.2015, p. 1359-1381.

Research output: Contribution to journalArticlepeer-review

Published

Standard

A Nonparametric Estimator of the Covariance Function for Functional Data. / Sancetta, Alessio.

In: Econometric Theory, Vol. 31, No. 6, 12.2015, p. 1359-1381.

Research output: Contribution to journalArticlepeer-review

Harvard

APA

Vancouver

Author

Sancetta, Alessio. / A Nonparametric Estimator of the Covariance Function for Functional Data. In: Econometric Theory. 2015 ; Vol. 31, No. 6. pp. 1359-1381.

BibTeX

@article{0853ee3a1d3346d7bc00e721b3453938,
title = "A Nonparametric Estimator of the Covariance Function for Functional Data",
abstract = "Many quantities of interest in economics and finance can be represented as partially observed functional data. Examples include structural business cycle estimation, implied volatility smile, the yield curve. Having embedded these quantities into continuous random curves, estimation of the covariance function is needed to extract factors, perform dimensionality reduction, and conduct inference on the factor scores. A series expansion for the covariance function is considered. Under summability restrictions on the absolute values of the coefficients in the series expansion, an estimation procedure that is resilient to overfitting is proposed. Under certain conditions, the rate of consistency for the resulting estimator achieves the minimax rate, allowing the observations to be weakly dependent. When the domain of the functional data is K(>1) dimensional, the absolute summability restriction of the coefficients avoids the so called curse of dimensionality. As an application, a Box–Pierce statistic to test independence of partially observed functional data is derived. Simulation results and an empirical investigation of the efficiency of the Eurodollar futures contracts on the Chicago Mercantile Exchange are included.",
author = "Alessio Sancetta",
year = "2015",
month = dec,
doi = "10.1017/S0266466614000784",
language = "English",
volume = "31",
pages = "1359--1381",
journal = "Econometric Theory",
issn = "0266-4666",
publisher = "Cambridge University Press",
number = "6",

}

RIS

TY - JOUR

T1 - A Nonparametric Estimator of the Covariance Function for Functional Data

AU - Sancetta, Alessio

PY - 2015/12

Y1 - 2015/12

N2 - Many quantities of interest in economics and finance can be represented as partially observed functional data. Examples include structural business cycle estimation, implied volatility smile, the yield curve. Having embedded these quantities into continuous random curves, estimation of the covariance function is needed to extract factors, perform dimensionality reduction, and conduct inference on the factor scores. A series expansion for the covariance function is considered. Under summability restrictions on the absolute values of the coefficients in the series expansion, an estimation procedure that is resilient to overfitting is proposed. Under certain conditions, the rate of consistency for the resulting estimator achieves the minimax rate, allowing the observations to be weakly dependent. When the domain of the functional data is K(>1) dimensional, the absolute summability restriction of the coefficients avoids the so called curse of dimensionality. As an application, a Box–Pierce statistic to test independence of partially observed functional data is derived. Simulation results and an empirical investigation of the efficiency of the Eurodollar futures contracts on the Chicago Mercantile Exchange are included.

AB - Many quantities of interest in economics and finance can be represented as partially observed functional data. Examples include structural business cycle estimation, implied volatility smile, the yield curve. Having embedded these quantities into continuous random curves, estimation of the covariance function is needed to extract factors, perform dimensionality reduction, and conduct inference on the factor scores. A series expansion for the covariance function is considered. Under summability restrictions on the absolute values of the coefficients in the series expansion, an estimation procedure that is resilient to overfitting is proposed. Under certain conditions, the rate of consistency for the resulting estimator achieves the minimax rate, allowing the observations to be weakly dependent. When the domain of the functional data is K(>1) dimensional, the absolute summability restriction of the coefficients avoids the so called curse of dimensionality. As an application, a Box–Pierce statistic to test independence of partially observed functional data is derived. Simulation results and an empirical investigation of the efficiency of the Eurodollar futures contracts on the Chicago Mercantile Exchange are included.

U2 - 10.1017/S0266466614000784

DO - 10.1017/S0266466614000784

M3 - Article

VL - 31

SP - 1359

EP - 1381

JO - Econometric Theory

JF - Econometric Theory

SN - 0266-4666

IS - 6

ER -